Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 38, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 14, 2001, 4:19 PM CDT for Saline County, Kansas. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 14, 2001, 4:19 PM CDT (21:19 UTC)
- Expired
- Apr 14, 2001, 5:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Saline County, KS
The radar
The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 4:21 PM CDT | Hail 0.75 | Assaria, KS | |
| Apr 14, 4:25 PM CDT | Hail 0.88 | Assaria, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
637 WUUS53 KICT 142118 RRA SVRICT KSC169-142215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 419 PM CDT SAT APR 14 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALINE COUNTY IN CENTRAL KANSAS * UNTIL 515 PM CDT. * AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BRIDGEPORT...OR ABOUT 12 MILES SOUTH OF SALINA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GYPSUM AROUND 435 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE COUNTY UNTIL 515 PM CDT. LAT...LON 3867 9773 3860 9754 3890 9702 3896 9727 /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:08 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 14, 3:08 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 308 PM CDT SAT APR 14 2001 THUNDERSTORM CHANCES OF IMMEDIATE CONCERN THIS AFTERNOON. TEMPS AND THE POSSIBILITY OF NEXT CHANCE OF PRECIPITATION BY THE FIRST OF NEXT WEEK THE FOCUS BEYOND. LATEST SFC ANALYSIS HAS LOW OVER SWRN KANSAS WITH WEAK BOUNDARY INVOF KANS-OKLA BORDER...WORKING NWD. DEWPTS CREEPING INTO THE LOWER 60S ALONG THE BOUNDARY AND EXPECT MSTR TO CONTINUE TO MOVE NWD. WATER VAPOR SHOWING UPPER WAVE MOVING RAPIDLY OUT OF ERN COLORADO WITH APPARENT GRAVITY WAVES DEVELOPING AHEAD OF IT...JUST WEST OF CWA. ELEVATED CONVECTION HAS ALREADY BROKEN OUT AND WOULD EXPECT AREAL COVERAGE TO INCREASE PRIOR TO 00Z. AFOREMENTIONED UPPER SYSTEM SHOULD MOVE ACROSS THE STATE FAIRLY QUICKLY AS MODELS INDICATE IT EXITING THE REGION AFTER 06Z TONIGHT. PRECIPITATION SHOULD BEGIN TO CONCENTRATE ITSELF MORE SOUTH AND EAST IN AREA OF ENHANCED LIFT TOWARD OVERNIGHT. WILL KEEP MENTION OF PRECIP THEN WITH EMPHASIS BEING PLACED ON S CNTRL/SERN ZONES. WILL ALSO KEEP SOME MENTION OF SVR EARLY. TEMPERATURES TO BE L40S NORTH TO U40S SOUTH WITH SFC FLOW SWITCHING NWRLY. BY SUNDAY...ZONAL FLOW SHOULD PREDOMINATE WITH CLEARING CONDITIONS. THINK ANY LINGERING PRECIP SHOULD BE OVER PRIOR TO SUNRISE OVER SERN ZONES GIVEN SPEED OF UPPER SYSTEM AND WILL REMOVE AM MENTION THERE. FOR TEMPS...WILL GENERALLY FOLLOW WARMER FWC NUMBERS AS EXPECT SUN TO OFFSET WEAK CAA. NEXT SHOT OF COOLER AIR TO WORK ITS WAY SWD SUNDAY NIGHT AND MONDAY AS COLD FRONT APPROACHES AREA. MAIN UPPER LOW EXPECTED TO TRACK ACROSS NRN U.S. WITH SFC LOW APPROACHING FROM THE SOUTHWEST. GOOD BROADSCALE LIFT INDICATED OVER THE AREA WHICH SHOULD MOVE EWD THROUGH THE DAY. ERLY SFC FLOW SHOULD HELP INCRS MOISTURE AS WELL. WILL KEEP MENTION OF PRECIPITATION IN FOR MONDAY ACRS THE NORTH...BUT KEEP POPS RATHER LOW ATTM. IN THE EXTENDED...SFC HIGH TO SETTLE IN BEHIND COLD FRONT THROUGH WEDNESDAY. TEMPS SHOULD REMAIN RATHER COOL AND WILL TWEAK DOWNWARD. UPPER RIDGING IN PLACE INTO FRIDAY WITH NO SIGNIFICANT PRECIPITATION CHANCES. RIDGE BEGINS TO BREAK DOWN BY SATURDAY SEE NEXT SHOT OF RAIN. FCSTID = 16 ICT 49 74 45 64 / 50 10 0 10 HUT 47 72 42 63 / 50 10 0 10 EWK 47 71 43 62 / 50 10 0 10 EQA 48 73 43 63 / 50 10 0 10 WLD 50 74 45 65 / 50 10 0 10 RSL 43 68 38 56 / 30 0 0 20 GBD 44 69 39 57 / 30 0 0 20 SLN 45 70 40 59 / 40 0 0 20 MPR 46 70 39 60 / 40 0 0 20 CFV 52 75 45 65 / 70 10 0 10 CNU 51 75 44 65 / 70 10 0 10 K88 50 74 43 64 / 70 10 0 10 .ICT...NONE.
In the hours before
Special weather statement, Apr 14, 11:35 AM CDT, 4 hours 44 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-142000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1135 AM CDT SAT APR 14 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL BARTON LINCOLN
ELLSWORTH RICE SALINE
MCPHERSON MARION CHASE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AS OF MIDDAY...A WARM FRONT WAS LOCATED FROM NEAR INDEPENDENCE TO
NEAR WINFIELD TO NEAR MEDICINE LODGE. LOW LEVEL MOISTURE CAPABLE
OF SUPPORTING SEVERE THUNDERSTORM DEVELOPMENT IS LOCATED JUST SOUTH
OF THIS FRONT ACROSS NORTH CENTRAL AND CENTRAL OKLAHOMA. IN ADDITION
A DRYLINE IS LOCATED ACROSS SOUTHWESTERN KANSAS. LASTLY...AN UPPER
LEVEL DISTURBANCE WAS MOVING THROUGH THE HIGH COUNTRY OF COLORADO...
AND THIS WAVE WILL MOVE ACROSS KANSAS THIS AFTERNOON.
IT APPEARS THAT THE PROCESS OF STRONG MOISTURE RETURN AROUND THE
5000 FOOT LEVEL MAY ALLOW SCATTERED THUNDERSTORMS TO DEVELOP BY
EARLY AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND CENTRAL
KANSAS. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE
HAIL.
AFTER 3 PM...THE WARM FRONT IS FORECAST TO MOVE INTO SOUTH CENTRAL
KANSAS. AT THE SAME TIME THE UPPER AIR DISTURBANCE WILL SWEEP INTO
KANSAS INCREASING THE UPWARD LIFT AND ELIMINATING ANY CAPPING
INVERSION THAT WILL BE PRESENT THROUGH MID AFTERNOON. THIS
DISTURBANCE WILL ALSO FORCE A DRYLINE EAST TO A GREAT BEND TO
MEDICINE LODGE LINE LATER THIS AFTERNOON. THUNDERSTORMS WILL LIKELY
BECOME FOCUSED NEAR THE DRYLINE AND NEAR THE WARM FRONT.
THE MAIN THREATS WITH ANY STORMS LATER THIS AFTERNOON WILL BE
DAMAGING WINDS AND LARGE HAIL. HOWEVER...ANY STORMS THAT DEVELOP
NEAR THE WARM FRONT AND ALONG THE DRYLINE WILL HAVE THE POTENTIAL
TO PRODUCE TORNADOES. AT THIS TIME THE AREA WITH GREATEST TORNADO
POTENTIAL APPEARS TO BE ALONG AND WEST OF A EUREKA TO WINFIELD
LINE AND ALONG AND SOUTH OF A NEWTON TO HUTCHINSON LINE LATER THIS
AFTERNOON.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM ACROSS SOUTH CENTRAL
KANSAS AND WILL BE NEEDED ALONG AND WEST OF A EUREKA TO SEDAN LINE
AFTER 3 PM.
COSpecial weather statement, Apr 14, 3:01 PM CDT, 1 hour 18 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140901- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 301 PM CDT SAT APR 14 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:21 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 39 min |
| Apr 14, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 54 min |
| Apr 14, 3:13 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 62 min |
| Apr 14, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 59 min |
| Apr 14, 6:19 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 56 min |
| Apr 14, 6:22 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 53 min |
| Apr 14, 6:34 PM CDT | Tornado Warning | ICT | Kingman | 56 min |
| Apr 14, 6:46 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.